Close
New

Medscape is available in 5 Language Editions – Choose your Edition here.

 

Hydrogen Sulfide Toxicity Workup

  • Author: Chip Gresham, MD, FACEM; Chief Editor: Asim Tarabar, MD  more...
 
Updated: Jan 27, 2014
 

Approach Considerations

Arterial blood gas (ABG) testing usually reveals a marked uncompensated metabolic acidosis. Acidosis is associated with an elevation in serum lactate level. Oxygen tension (pO2) and calculated oxygen saturation are within the reference range unless the patient has concomitant pulmonary edema. As with other hemoglobinopathies, however, measured oxygen saturation often is low and indicates a saturation gap.

Venous blood gas may indicate abnormally high oxygen tension (because of decreased oxygen utilization) resulting in a decrease in the PO2 gradient between arterial and venous blood. Hydrogen sulfide toxicity may be associated with carboxyhemoglobin or methemoglobinemia, depending on the source of the hydrogen sulfide and co-exposure to other toxic gases.

An electrocardiogram may reveal ischemia or infarction patterns.

Chest radiographic findings initially may be normal, but up to 20% of patients present with clinical evidence of acute lung injury. Acute respiratory distress syndrome (ARDS) is viewed as a complication of hydrogen sulfide poisoning. Computed tomography or magnetic resonance imaging scans of the head may also be initially normal, with abnormal findings (eg, basal ganglia lesions) delayed.

Blood levels of sulfide (which is an unstable metabolite) and thiosulfate may be elevated in cases of significant exposure, but these assays are rarely available, especially on short notice.

With significant acute exposure, respiratory paralysis may terminate ongoing exposure and decrease the amount of hydrogen sulfide absorbed and blood levels may be surprisingly low.

Measurement of sulfide and thiosulfate levels is more appropriate for the evaluation of low-level chronic exposures.

 
 
Contributor Information and Disclosures
Author

Chip Gresham, MD, FACEM Emergency Medicine Physician and Medical Toxicologist, Department of Emergency Medicine, Clinical Director of Medication Safety, Middlemore Hospital; Senior Lecturer, Auckland University Medical School, New Zealand

Chip Gresham, MD, FACEM is a member of the following medical societies: American College of Emergency Physicians, American College of Medical Toxicology, Society for Academic Emergency Medicine, Emergency Medicine Residents' Association

Disclosure: Nothing to disclose.

Coauthor(s)

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM Emergency Medicine Consultant and Clinical Toxicology Fellow, Department of Emergency Medicine, Middlemore Hospital, New Zealand

Emma A Lawrey, MBChB, Dip Paeds, PG Cert ClinEd, FACEM is a member of the following medical societies: Australasian College for Emergency Medicine

Disclosure: Nothing to disclose.

Chief Editor

Asim Tarabar, MD Assistant Professor, Director, Medical Toxicology, Department of Emergency Medicine, Yale University School of Medicine; Consulting Staff, Department of Emergency Medicine, Yale-New Haven Hospital

Disclosure: Nothing to disclose.

Acknowledgements

John G Benitez, MD, MPH Associate Professor, Department of Medicine, Medical Toxicology, Vanderbilt University Medical Center; Managing Director, Tennessee Poison Center

John G Benitez, MD, MPH is a member of the following medical societies: American Academy of Clinical Toxicology, American Academy of Emergency Medicine, American College of Medical Toxicology, American College of Occupational and Environmental Medicine, American College of Preventive Medicine, Undersea and Hyperbaric Medical Society, and Wilderness Medical Society

Disclosure: Nothing to disclose.

David C Lee, MD Research Director, Department of Emergency Medicine, Associate Professor, North Shore University Hospital and New York University Medical School

David C Lee, MD is a member of the following medical societies: American Academy of Emergency Medicine, American College of Emergency Physicians, American College of Medical Toxicology, and Society for Academic Emergency Medicine

Disclosure: Nothing to disclose.

Sujal Mandavia, MD, FRCP(C), FACEP Clinical Assistant Professor of Emergency Medicine, USC, Department of Emergency Medicine, Cedars-Sinai Medical Center, Los Angeles County-University of Southern California Medical Center

Sujal Mandavia, MD, FRCP(C), FACEP is a member of the following medical societies: Alpha Omega Alpha, American Academy of Emergency Medicine, and American College of Emergency Physicians

Disclosure: Nothing to disclose.

John T VanDeVoort, PharmD Regional Director of Pharmacy, Sacred Heart and St Joseph's Hospitals

John T VanDeVoort, PharmD is a member of the following medical societies: American Society of Health-System Pharmacists

Disclosure: Nothing to disclose.

References
  1. Reedy SJ, Schwartz MD, Morgan BW. Suicide fads: frequency and characteristics of hydrogen sulfide suicides in the United States. West J Emerg Med. 2011 Jul. 12(3):300-4. [Medline]. [Full Text].

  2. Goode E. Chemical Suicides, Popular in Japan, Are Increasing in the U.S. NY Times, June 18, 2011. Available at http://www.nytimes.com/2011/06/19/us/19chemical.html?pagewanted=all.

  3. Fuller DC, Suruda AJ. Occupationally related hydrogen sulfide deaths in the United States from 1984 to 1994. J Occup Environ Med. 2000 Sep. 42(9):939-42. [Medline].

  4. Undefined. [Medline].

  5. Sams RN, Carver HW 2nd, Catanese C, Gilson T. Suicide with hydrogen sulfide. Am J Forensic Med Pathol. 2013 Jun. 34(2):81-2. [Medline].

 
Previous
Next
 
 
 
 
All material on this website is protected by copyright, Copyright © 1994-2016 by WebMD LLC. This website also contains material copyrighted by 3rd parties.